California, 2010

Wildfire in California, August 26 to 28, 2010

August 26 to 28, 2010 · NWS SGX · 1 event in 1 county or zone

Lightning caused three brush fires near Inspiration Point, Keys View and Upper Boy Scout Trailhead within the Joshua Tree National Park at approximately 1200 PST on August 26th. The fire grew to 110 acres and burned on rocky slopes with scattered pinon pines, junipers, Joshua trees and other desert brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lightning caused three brush fires near Inspiration Point, Keys View and Upper Boy Scout Trailhead within the Joshua Tree National Park at approximately 1200 PST on August 26th. The fire grew to 110 acres and burned on rocky slopes with scattered pinon pines, junipers, Joshua trees and other desert brush. The road to Keys View from the Park Boulevard junction was temporarily closed to the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 26, 8:05 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 26, 8:05 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 AM PDT THU AUG 26 2010

.SYNOPSIS...
MINOR COOLING WILL BEGIN TO SPREAD INLAND FROM THE COAST TODAY AS
HIGH PRESSURE WEAKENS SLIGHTLY. MONSOONAL MOISTURE WILL BRING A
SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS...DESERTS...AND
INLAND VALLEYS THIS AFTERNOON AND EVENING. MUCH COOLER FOR FRIDAY
THROUGH MONDAY...WITH MARINE LAYER LOW CLOUDS AND FOG EXTENDING WELL
INLAND INTO THE VALLEYS DURING THE NIGHTS AND MORNINGS. GRADUAL
WARMING FOR THE MIDDLE OF NEXT WEEK AS HIGH PRESSURE OVER TEXAS
EXPANDS WESTWARD.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS MORNING...PATCHY LOW CLOUDS AND FOG OVER THE COASTAL WATERS AND
SOME BEACHES...WITH MID AND HIGH CLOUDS OVER MUCH OF SOUTHWEST
CALIFORNIA. THE MORNING SOUNDING FROM NKX SHOWS THE MARINE LAYER
ABOUT 1000 FEET DEEP AND MOIST EASTERLY FLOW IN THE MID LEVELS.

THE TROPICAL WAVE THAT HELPED TRIGGER DEEP CONVETION OVER THE AREA
YESTERDAY AFTERNOON IS BEGINNING TO RECURVE TO THE NE AROUND THE
WESTERN EDGE OF THE UPPER LEVEL HIGH...EVEN AS THE HIGH BEGINS TO
WEAKEN IN RESPONSE TO A LOW PRESSURE TROUGH MOVING INTO THE PAC NW.
THE MONSOONAL MOISTURE IN EASTERLY FLOW ALOFT WILL AGAIN BRING A
SLIGHT CHANCE FOR SHOWERS AND TSTMS OVER THE MTNS AND DESERTS LATER
TODAY. A FEW SHOWERS OR TSTMS COULD DRIFT WEST OF THE MTNS. DAYTIME
TEMPERATURES TODAY WILL BE A FEW DEGREES LOWER THAN IN THE PAST TWO
DAYS...WITH THE MORE NOTICEABLE CHANGE IN THE COASTAL AREAS.

THE LOW PRESSURE TROUGH WILL DEEPEN OVER THE WEST COAST THROUGH THE
WEEKEND...BRINGING MUCH COOLER CONDITIONS WITH INCREASING ONSHORE
PRESSURE GRADIENTS AND A DEEPENING MARINE LAYER. BEGINNING
TONIGHT...THE MARINE LAYER WILL DEEPEN AND LOW CLOUDS AND FOG WILL
RETURN TO THE COASTAL AREAS THEN EXTEND INTO THE INLAND VALLEYS ON
FRIDAY..SAT...AND SUN NIGHTS. THE UPPER LEVEL FLOW WILL TURN
WESTERLY AND DRY OUT THE MID LEVELS AS THE MONSOONAL MOISTURE GETS
PUSHED OFF TO THE EAST. THE INCREASING ONSHORE PRESSURE GRADIENTS
WILL BRING STRONG...GUSTY WEST WINDS TO THE MTNS AND DESERTS.

ON MONDAY...THE TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN AND MOVE
INLAND WITH SLOW WARMING RETURNING ON MONDAY. FOR THE MIDDLE PART OF
NEXT WEEK...HIGH PRESSURE OVER TEXAS WILL BEGIN TO EXPAND WESTWARD.
THIS WILL BRING A WARMING TREND...A DECREASE IN THE MARINE LAYER
DEPTH...AND SOME RETURN OF MID LEVEL MOISTURE FOR SOME AFTERNOON
CLOUDS OVER THE MOUNTAINS.

&&

.AVIATION...
281510Z...THROUGH 1600 UTC PATCHY STRATUS/FOG OVER COASTAL
WATERS/IMMEDIATE COAST AOB FL005 WITH SFC VSBY AOB 3SM OTRW BKN
CLOUD LAYERS AOA FL150. BETWEEN 1600-1900 UTC SCT-BKN CU/TCU
DEVELOPING OVER MTNS/DESERTS WITH BASES FL050-100...THEN FROM
1900-27/0200 UTC EMBEDDED CB/TSTMS WITH TOPS TO FL450 AND STG DOWN
DRAFTS/SFC WND GUSTS +40 KT. FROM 27/0200-0900 UTC BKN-SCT
CONVECTIVE DEBRIS CLOUDS AOA FL120. FROM 27/0900-27/1600 SCT-BKN
STRATUS OVER WATER TO 5SM INLAND WITH BASES FL004-006 AND TOPS
FL008...EXPECTED TO IMPACT COASTAL AIRPORTS...KSNA...KCRQ...KSAN.

&&

.MARINE...
INNER AND OUTER BUOY OBSERVATIONS INDICATE SOUTH SWELL HAS DROPPED
ABOUT 1 FOOT SINCE YESTERDAY. MODEL GUIDANCE NUMBERS ARE STILL IN
AGREEMENT BUT STILL ADVERTISING 5 FEET HEIGHTS INTO FRIDAY
AFTERNOON. GIVEN THE OBSERVATION TREND THIS IS PROBABLY UNREALISTIC.
WILL LET THE HIGH SURF ADVISORY REMAIN IN EFFECT UNTIL 11 PM PDT
TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 11 PM PDT THIS EVENING FOR THE BEACHES
     IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 26, 2:30 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT THU AUG 26 2010

CAZ042-043-048-050-055>058-060>062-270100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
330 AM PDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THE BEACHES...HIGH SURF ADVISORY. SOUTH SWELL WILL BRING
DANGEROUS RIP CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS.

FOR INLAND AREAS...HIGH PRESSURE WILL BRING HOT DAYTIME TEMPERATURES.

FOR THE MOUNTAINS AND DESERTS AND INLAND VALLEYS...SLIGHT CHANCE OF
THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS FOR LATE MORNING THROUGH
EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR THE BEACHES THROUGH SATURDAY...SOUTH SWELL WILL BRING DANGEROUS
RIP CURRENTS TO SOUTH FACING BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS...DESERTS...AND
INLAND VALLEYS FROM LATE MORNING THROUGH EARLY EVENING. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

In the hours before

Special weather statement, Aug 26, 6:10 AM PST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
710 AM PDT THU AUG 26 2010

CAZ042-043-048-050-055>058-060>062-270100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
710 AM PDT THU AUG 26 2010

...HOT WEATHER FOR INLAND SOUTHERN CALIFORNIA TODAY...

HOT WEATHER WILL CONTINUE FOR INLAND AREAS TODAY...THOUGH WITH
SLIGHT COOLING AS HIGH PRESSURE ALOFT OVER THE SOUTHWEST STATES
BEGINS TO WEAKEN AND ONSHORE FLOW RETURNS. THE GREATEST COOLING WILL
BE NEAR THE COAST.

FORECAST HIGH TEMPERATURES FOR TODAY...

INLAND ORANGE COUNTY..............90 TO 100.
INLAND COASTAL SAN DIEGO COUNTY...80 TO 90.
COASTAL VALLEYS...................90 TO 100.
INLAND VALLEYS...................100 TO 110.
MOUNTAINS BELOW 6000 FEET.........85 TO 95.
MOUNTAINS ABOVE 6000 FEET.........75 TO 85.
UPPER DESERTS.....................95 TO 105.
LOWER DESERTS....................104 TO 112.

GREATER COOLING WILL TAKE PLACE FRIDAY THROUGH SUNDAY AS A TROUGH OF
LOW PRESSURE DEVELOPS ALONG THE WEST COAST. HIGH TEMPERATURES THAT
WERE 10 TO 15 DEGREES ABOVE AVERAGE THIS WEEK WILL FALL BELOW
AVERAGE BY SATURDAY.

AVOID STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE
OUTSIDE...DRINK PLENTY OF WATER. WEAR LIGHTWEIGHT LOOSE FITTING
CLOTHING. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE.
NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY.
THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS.

MARTIN
Local storm report, Aug 26, 8:36 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       1 S BIG BEAR CITY       34.25N 116.85W
08/25/2010  M1.54 INCH       SAN BERNARDINO     CA   MESONET

            PLUS ONE INCH PER HOUR BETWEEN 1145-1245 PDT. TOTAL 1.54
            INCHES BETWEEN 1045-1345 PDT.

0103 PM     FLASH FLOOD      1 W FOREST FALLS        34.09N 116.94W
08/25/2010                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            TREES, BOULDERS, MUD FLOATING DOWN VALLEY OF THE FALLS
            ROAD.

0249 PM     HEAVY RAIN       4 E HEMET               33.73N 116.93W
08/25/2010  M1.01 INCH       RIVERSIDE          CA   MESONET

            BETWEEN 0.50 TO PLUS 1 INCH FELL BETWEEN 1436-1449 PDT
            EAST HEMET.

0249 PM     FLASH FLOOD      7 E HEMET               33.73N 116.88W
08/25/2010                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            HIGHWAY 74 CLOSED DUE TO FLOODING UNTIL 1600 PDT

&&

RBALFO
Local storm report, Aug 26, 10:20 AM PST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1120 AM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HEAVY RAIN       4 NNE YUCAIPA           34.09N 117.02W
08/25/2010  M0.51 INCH       SAN BERNARDINO     CA   MESONET

            0.51 INCHES RAINFALL IN 8 MINUTES BETWEEN 1245-1253 PDT.

0230 PM     TSTM WND DMG     N LAKE ELSINORE         33.67N 117.32W
08/25/2010                   RIVERSIDE          CA   NEWSPAPER

            TEN POWER POLES KNOCKED DOWN, LIVE POWER LINES FELL ONTO
            TO RTA BUS TRAPPING DRIVER AND 11 PASSENGERS FOR TWO
            HOURS. STREET FLOODING IN LAKE ELSINORE.

&&

RBALFO
Local storm report, Aug 26, 11:58 AM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     N LAKE ELSINORE         33.67N 117.32W
08/25/2010                   RIVERSIDE          CA   NEWSPAPER

            TEN POWER POLES KNOCKED DOWN. LIVE POWER LINES FELL ON TO
            RTA BUS TRAPPING DRIVER AND 11 PASSENGERS FOR TWO HOURS.
            TRAMPOLINES PICKED UP AND BLOWN INTO ADJACENT YARDS. WIND
            SPEEDS ESTIMATED 60 MPH. STREET FLOODING REPORTED IN LAKE
            ELSINORE.

0335 PM     HEAVY RAIN       E WRIGHTWOOD            34.36N 117.63W
08/25/2010  M0.81 INCH       SAN BERNARDINO     CA   MESONET

            0.81 INCHES OF RAIN IN 35 MINUTES, BETWEEN 1500-1535 PDT.

0336 PM     HEAVY RAIN       1 E WRIGHTWOOD          34.36N 117.61W
08/25/2010  M0.60 INCH       SAN BERNARDINO     CA   PUBLIC

            AT BASE OF HEATH CANYON. MUD,DEBRIS,AND FOUR INCH
            DIAMETER ROCKS WASHING DOWN SHEEP CREEK WASH.

1254 PM     HAIL             5 NW WARNER SPRINGS     33.33N 116.69W
08/26/2010  E1.00 INCH       SAN DIEGO          CA   PUBLIC

            SPOTTER SDG173 OBSERVED QUARTER INCH HAIL

&&

RBALFO
Local storm report, Aug 26, 11:59 AM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1259 PM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND GST     5 NW WARNER SPRINGS     33.33N 116.69W
08/26/2010  E60.00 MPH       SAN DIEGO          CA   PUBLIC

            SPOTTER SDG173 ESTIMATES WIND GUSTS 50-60 MPH

&&

RBALFO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
August 26, 12:00 PM PST to August 28, 6:00 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257611.